Alert archive / Arkansas / Tornado Warnings in 2020

Tornado Warning 39, NWS Little Rock, AR

August 27, 2020Jackson County, Woodruff County, Arkansas

NWS Little Rock, AR issued this tornado warning at Aug 27, 2020, 6:44 PM CDT for Jackson County, Woodruff County, Arkansas. It was in force for 18 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2020, 6:44 PM CDT (23:44 UTC)
Expired
Aug 27, 2020, 7:02 PM CDT
In force
18 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Jackson County, AR, Woodruff County, AR

The radar

The Memphis radar (KNQA), 116 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 6:45 PM CDTTORNADO3 Se Goodrich, ARA SURVEY CREW FROM THE NWS OFFICE IN LITTLE ROCK FOUND TORNADO DAMAGE CONSISTANT WITH AN EF0 RATING. THE TORNADO FORMED JUST NORTHEAST OF THE INTERSECTION OF HIGHWAYS 37 AND 269 NORTH OF MCCRORY AND TRAVELED ABOUT A MILE AND A QUARTER TO THE NORTHWEST BEFORE L
Aug 27, 6:49 PM CDTNON-TSTM WND DMGGoodrich, ARHOUSE CARPORT DESTROYED WITH A HOLE IN THE WALL OF THE CARPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 3:47 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

316 
WFUS54 KLZK 272344
TORLZK
ARC067-147-280030-
/O.NEW.KLZK.TO.W.0039.200827T2344Z-200828T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Little Rock AR
644 PM CDT Thu Aug 27 2020

The National Weather Service in Little Rock has issued a

* Tornado Warning for...
  Northeastern Woodruff County in eastern Arkansas...
  Southeastern Jackson County in eastern Arkansas...

* Until 730 PM CDT.
    
* At 644 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near McCrory, or 11 miles east of Augusta, moving north
  at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Patterson...                      Tupelo...
  Algoa...                          McFadden...
  McCrory...                        Beedeville...
  Amagon...                         Weldon...
  Balch...                          Blackville...
  Shoffner...                       Ingleside...
  Erwin...                          Pumpkin Bend...

This includes US Highway 67 between mile markers 73 and 82.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3527 9105 3526 9126 3559 9137 3560 9104
TIME...MOT...LOC 2344Z 164DEG 31KT 3530 9116 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

65
2 follow-up statements
820 
WWUS54 KLZK 272355
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
655 PM CDT Thu Aug 27 2020

ARC067-147-280030-
/O.CON.KLZK.TO.W.0039.000000T0000Z-200828T0030Z/
Woodruff AR-Jackson AR-
655 PM CDT Thu Aug 27 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTH
CENTRAL WOODRUFF AND SOUTH CENTRAL JACKSON COUNTIES...
    
At 655 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Tupelo, or 12 miles northeast of Augusta, moving
north at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Tupelo...                         Weldon...
Ingleside...                      

This includes US Highway 67 between mile markers 73 and 76.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3536 9117 3529 9127 3530 9127 3559 9137
      3559 9136 3554 9131
TIME...MOT...LOC 2355Z 164DEG 31KT 3539 9119 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

65
257 
WWUS54 KLZK 280002
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
702 PM CDT Thu Aug 27 2020

ARC067-147-280012-
/O.CAN.KLZK.TO.W.0039.000000T0000Z-200828T0030Z/
Woodruff AR-Jackson AR-
702 PM CDT Thu Aug 27 2020

...THE TORNADO WARNING FOR NORTH CENTRAL WOODRUFF AND SOUTH CENTRAL
JACKSON COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for eastern and
north central Arkansas.

Remember, a Tornado Warning still remains in effect for Woodruff and 
Jackson Counties.

LAT...LON 3536 9117 3529 9127 3530 9127 3559 9137
      3559 9136 3554 9131
TIME...MOT...LOC 0001Z 164DEG 31KT 3545 9121 

$$

65

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Aug 27, 5:08 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 27, 5:08 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
508 PM CDT Thu Aug 27 2020

.SHORT TERM...Today Through Friday Night

...Tropical Storm Laura continues lashing the Natural State...

The apparent forward motion of Tropical Storm Laura appears to
have slowed with torrential rainfall, tropical storm force winds,
and now several potential tornado-producing cells affecting
central and much of eastern Arkansas. There were no changes to the
ongoing Tropical Storm Warning, Wind Advisory, or Flash Flood
Watch with this package. A Tornado Watch also remains in effect
for almost all of eastern Arkansas and portions of central
Arkansas this evening.

As has been discussed through mesoscale updates through the day,
the primary threats tonight will from central Arkansas and to the
east and northeast. Laura will continue weakening, so overall
wind speeds and the associated wind threat should lessen with time
and plan to adjust tropical headlines accordingly later in the
evening. The flood threat and tornado threat have ramped up quite
a bit versus earlier today and this will continue for at least the
next several hours.

One area of particular concern is southwestern Arkansas where a
predecessor rain event yesterday produced rain totals upwards of 5
inches. As of 22Z, a band of moderate rainfall persists over this
area with an enhanced albeit localized flood threat ongoing. If
any addition rainfall develops here, the flood threat will
increase and needs to be monitored.

Model guidance does suggest some potential for banded
precipitation re-developing south of the circulation overnight.
Should this occur, moderate rainfall and breezy winds could affect
portions of south/central Arkansas and additional (likely
localized) impacts cannot be ruled out. By Friday afternoon and
evening, the remnants of Laura will begin traversing the Tennessee
River Valley with heavy tropical rainfall ending west-to-east.

One additional consideration... high temperatures tomorrow are
projected to reach the low 90s over roughly the southwestern half
of the state. While this is not atypical for this time of year, this
could be impactful for those who have no power or air
conditioning due to storm damage.

&&

.LONG TERM...Saturday Through Thursday

Upper level flow will become more zonal through the CONUS, with a
few fast-moving disturbances moving along the flow, from the weekend
through the early part of next week. Rain chances will return late
Saturday with a cold frontal boundary through Arkansas. Rain chances
will continue after the system lifts back to the north and warm air
returns from the SSW. This will be followed by another upper trough
and surface cold front, which is expected to enter the state from
the NW by Tuesday morning. Rain chances will continue through the
middle of next week, as a surface low and cold front move eastward
through the state.

Highs will be in the lower to mid 90s across the state Saturday.
Lower than average highs will be noted through next week, as these
systems move through the region, with highs in the lower to mid 80s
across northern AR Tuesday, in the mid to upper 80s over the
southern half of the state. Highs in the mid to upper 80s are
forecast through the middle of next week as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     71  88  72  96 / 100  70  20  30
Camden AR         71  91  74  95 /  80  40  20  20
Harrison AR       70  89  70  92 /  80  50   0  30
Hot Springs AR    70  91  73  95 /  90  40  20  20
Little Rock   AR  71  89  75  94 / 100  70  30  20
Monticello AR     71  89  75  94 /  80  60  30  20
Mount Ida AR      70  91  71  94 /  90  40  20  20
Mountain Home AR  71  89  70  93 /  90  60  10  20
Newport AR        71  84  72  93 /  90  80  30  30
Pine Bluff AR     71  89  75  93 /  90  70  30  20
Russellville AR   73  91  72  95 /  90  50  10  20
Searcy AR         72  89  72  96 / 100  80  20  30
Stuttgart AR      71  88  75  94 / 100  80  30  20
&&

.LZK Watches/Warnings/Advisories...
Flash Flood Watch through Friday evening FOR Arkansas-Bradley-
Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-Desha-Drew-
Faulkner-Garland-Grant-Hot Spring-Independence-Jackson-Jefferson-
Lincoln-Lonoke-Monroe-Montgomery-Ouachita-Perry-Pike-Polk-Pope-
Prairie-Pulaski-Saline-Scott-Searcy-Stone-Van Buren-White-
Woodruff-Yell.

Wind Advisory until 7 AM CDT Friday FOR Arkansas-Desha-Jackson-
Monroe-Prairie-White-Woodruff.

Tropical Storm Warning FOR Arkansas-Bradley-Calhoun-Clark-
Cleveland-Dallas-Desha-Drew-Garland-Grant-Hot Spring-Jefferson-
Lincoln-Lonoke-Ouachita-Pike-Prairie-Pulaski-Saline.

&&

Short Term...COOPER / Long Term...SHELTON
Hazardous weather outlook, Aug 27, 5:00 AM CDT, 13 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
500 AM CDT Thu Aug 27 2020

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-281000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-Izard-
Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-
Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-
Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
500 AM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

The remnants of Hurricane Laura are expected to move into Arkansas
from Louisiana by this evening, with the system venturing to
the northeast across the state tonight.

Heavy rainfall is likely along the track of the system. Flash
flooding is possible where storms develop and move over the same
locations. Forecast rainfall amounts will range from 2 to 6 inches
for much of the area, with locally higher amounts. Flooding could
become serious in places, with high water possibly into homes and
businesses.

The area most vulnerable to flash flooding is in the west. Portions
of western Arkansas have already received heavy to excessive rain
this month, and the soil is saturated and unable to hold much
additional water.

Given this much rain, tributaries will be on the rise. Minor to
moderate flooding is projected along portions of the Little
Missouri, Ouachita, and Saline Rivers. The scope of river flooding
may become more widespread depending on actual rainfall amounts, and
where the heaviest precipitation occurs.

Gusty winds are expected to accompany this system, especially from
central into southern sections of the state. In this area, winds of
30 to 50 mph will be noted, with gusts over 60 mph possible. This
could lead to some tree damage and power outages.

There will also be a limited tornado threat across all but northwest
Arkansas, generally to the north and east of the center of
circulation. Tornadoes with inland tropical systems tend to be brief
and weak, but can certainly cause damage.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Rain will continue from central into northeast Arkansas on Friday as
Laura weakens. Precipitation will taper off as the day progresses.

Following Laura, an unsettled pattern is expected as a cold front
moves into the region this weekend and stalls. The front will lift
to the north early next week, and will be followed by another front
from the Plains by Tuesday or so. Chances of showers and
thunderstorms will be found near both fronts, especially across the
northern counties.

Heavy rain will be possible in the north, although the latest
forecast calls for heavier amounts from Kansas to Illinois or just
north of the state. This will depend on the placement of the fronts,
with more rain locally if the fronts venture farther to the south
than expected. Any severe weather will be spotty.

.Spotter Information Statement...

Spotter activation may be needed this afternoon and evening.

&&

Visit NWS Little Rock on the web. Go to https://weather.gov/lzk.

57/46

In the hours before

Local storm report, Aug 27, 2:17 PM CDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
217 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     TROPICAL STORM   RISON                   33.95N  92.19W
08/27/2020                   CLEVELAND          AR   LAW ENFORCEMENT

            SEVERAL REPORTS OF TREES DOWN ACROSS CLEVELAND COUNTY.

&&

EVENT NUMBER LZK2000454

TRS
Local storm report, Aug 27, 2:25 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
225 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TROPICAL STORM   SHERIDAN                34.31N  92.41W
08/27/2020                   GRANT              AR   LAW ENFORCEMENT

            SHERIFFS OFFICE HAD A FEW REPORTS OF TREES BLOWN DOWN.

&&

EVENT NUMBER LZK2000455

TRS
Local storm report, Aug 27, 2:57 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
257 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TROPICAL STORM   MALVERN                 34.37N  92.82W
08/27/2020                   HOT SPRING         AR   LAW ENFORCEMENT

            REPORTS OF TREES DOWN ACROSS HOT SPRINGS COUNTY.

&&

EVENT NUMBER LZK2000456

TRS
Local storm report, Aug 27, 3:07 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
307 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TROPICAL STORM   ARKADELPHIA             34.12N  93.07W
08/27/2020                   CLARK              AR   LAW ENFORCEMENT

            MULTIPLE REPORTS OF TREES AND POWERLINES DOWN ACROSS
            CLARK COUNTY.

&&

EVENT NUMBER LZK2000457

TRS
Local storm report, Aug 27, 3:10 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
310 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TROPICAL STORM   3 NE CADDO VALLEY       34.22N  93.03W
08/27/2020                   CLARK              AR   LAW ENFORCEMENT

            POLES SNAPPED ALONG HIGHWAY 67 NEAR E DODSON

&&

EVENT NUMBER LZK2000458

TRS
Local storm report, Aug 27, 5:53 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
553 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TROPICAL STORM   KINGSLAND               33.86N  92.29W
08/27/2020                   CLEVELAND          AR   PUBLIC

            SEVERAL LARGE TREES WERE BLOWN DOWN. ONE TREE FELL ONTO
            A HOUSE, CAUSING SIGNIFICANT DAMAGE.

&&

EVENT NUMBER LZK2000459

44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:23 PM CDTSpecial Weather StatementLZKWoodruff52 min
Aug 26, 8:34 PM CDTSpecial Weather StatementLZKLonoke26 min
Aug 27, 3:32 AM CDTWind AdvisoryLZKArkansas, Desha, Jackson, Monroe, Prairie, White and 1 more20 hr
Aug 27, 11:09 AM CDTRiver Flood WarningLZKWhite33 hr
Aug 27, 12:41 PM CDTFlash Flood WarningLZKBradley, Calhoun, Clark, Cleveland, Dallas, Drew and 2 more4 hr
Aug 27, 1:54 PM CDTFlash Flood WarningLZKClark, Cleveland, Dallas, Grant, Hot Spring, Jefferson and 1 more3 hr
Aug 27, 3:34 PM CDTTornado WarningLZKArkansas41 min
Aug 27, 3:49 PM CDTTornado WarningLZKArkansas, Lonoke, Prairie17 min
Aug 27, 4:03 PM CDTFlash Flood WarningLZKArkansas, Desha, Grant, Jefferson, Lonoke, Pulaski and 1 more4 hr
Aug 27, 4:10 PM CDTFlash Flood WarningLZKPolk, Scott3 hr
Aug 27, 4:13 PM CDTTornado WarningLZKArkansas, Desha, Monroe34 min
Aug 27, 4:19 PM CDTFlash Flood WarningLZKArkansas, Faulkner, Hot Spring, Lonoke, Prairie, Pulaski and 1 more4 hr
Aug 27, 5:27 PM CDTFlash Flood WarningLZKArkansas, Desha, Monroe, Prairie3 hr
Aug 27, 6:08 PM CDTTornado WarningLZKWhite, Woodruff52 min
Aug 27, 6:19 PM CDTFlash Flood WarningLZKConway, Faulkner, Lonoke, Monroe, Perry, Prairie and 3 more3 hr
Aug 27, 6:54 PM CDTTornado WarningLZKIndependence, Jackson, White, Woodruff8 min

Nearby

Tornado Warnings in Arkansas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.